Diarrhea, bloating, general stomach discomfort.
I indicated on a different post the other day about my taking of probiotics and magnesium in the morning, along with yogurt, and antibiotics. I guess this is wrong.
BUT, since 2 days ago I started eating eggs for breakfast, and taking the probiotics and Magnesium at lunch. Since then I have been having horrible diarrhea and stomach discomfort.
My digestion has been weird since I started the lyme diet. Stools have been loose, and frequent. The frequency became even more so with the newest regimen I am on, which is a IM/plaqnl/ Zith combo.
Since starting this, my trips to the bathroom have doubled, and the frequency of diarrhea has tripled. But the past few days have been constant and extremely unpleasant. Unpleasant enough for me to pollute the board with this "doody" post.
On average, in the past few months I go to the bathroom to poop around 4 times a day. the past 2 days it has been like 10, and they are extremely bad trips!
Is this the experience of others on here? What exactly am I doing wrong? I usually don't feel right unless I have had yogurt in the morning. before I started treating for lyme, I still had a smoothie with non fat yogurt, every day for breakfast. When I don't, my stomach bothers me. Am I really hurting the antibiotics when I have yogurt in the morning?
IP: Logged |
I don't know which antibiotics you are on, and I only have experience with doxy, Biaxin and Ceftin.
Calcium and magnesium interact with doxycycline (and maybe other abx?) and prevent it from being absorbed. I don't know how much dairy is enough to invalidate the whole dose. Butter, cream or cheese may have different amounts of calcium, so it may depend which dairy product and how much, as to how it affects the antibiotic. You can have those minerals in your body--you just don't want them in high concentrations in your digestive system at the same time as the antibiotics.
(Too bad because taking any pills with yogurt or milk reduces the chance of irritation for me.)
There could be many reasons why you're having your current issues, so I won't venture a specific guess. Drug side effects? Symptoms of Lyme or cos? Food allergy?
I have learned the hard way that both magnesium and vitamin C can have that effect on me as well, if taken in excess. For several weeks I had diarrhea about every morning but didn't know why. Then I realized I was taking 2 tsp. of sodium ascorbate (vitamin C powder) in a cup of tea after I got to work in the morning.
If the magnesium bothers you, you can spread it out and don't take as much at once. I could not tolerate even one of the vitamin C capsules that was ascorbic acid (the most usual form of vitamin C), but I can take 2-4 tsp. of sodium ascorbate powder in tomato juice, and sip it throughout the day. I don't have any trouble unless I drink too much at once or too often. Then I back off until my guts quiet down, or take less the next day. Sodium ascorbate is an excellent and healthy laxative, though, if you ever need something for that. Helped a lot when I got constipated from candida.
I take my doxy in the middle of breakfast and dinner, but I get severe nausea and vomiting 45 min. after breakfast if I don't eat enough food and drink enough water with it.
Ideally you should take the probiotics by themselves, on an empty stomach, at least 2 hrs. away from any antibiotics or antimicrobial herbs or supplements, so they won't be killed as soon as you take them. Sometimes when my digestion has been upset, taking more probiotics at different times seems to help. I have also tried taking multiple brands of probiotics, mainly depending on which extra ones were available at the health store.
Severe diarrhea can also be caused by clostridium difficile (c. diff.) infection. It can be life threatening and can require you to stop Lyme treatment, though it does not seem to me to occur nearly as often as candida. Florastor is a "good yeast" probiotic that many Lyme patients recommend to help prevent it, and to help prevent candida.
I doubt c. diff. is your problem, since it comes and goes depending on what you eat for breakfast, but keep in mind that if you ever think you have it, you should call your LLMD immediately, and get it checked out.
I am right now trying to find low carb, gluten free recipes for really appealing "comfort food" to replace all my favorite things, which I can't eat any more. Maybe you can come up with a new smoothie recipe that is low in calcium and carbs and high in protein, but still tastes really good to you? (Sorry, I haven't figured out what possible ingredients to use yet, but I am finding out that there are lots of interesting recipes and ideas on the internet.)
I have made really good smoothies out of whole milk, unsweetened organic almond butter (which is naturally a bit sweet--or natural peanut butter if you eat peanuts, but it's not sweet), ground flax seed and strawberries; liquid stevia if you need more sweetener. If you watch the amount of nut butter so the total carbs aren't too high, and find some liquid with minimal calcium or sugar, maybe something like that could work. I wonder how much calcium is in cream compared to milk (it's at least a lot less carbs), and whether a little cream with water or ice would work? But there must be some non-dairy alternative too.
I think you can make almond milk yourself with ground organic almonds and water (so you know it doesn't have any sugar or chemicals in it). I don't know how it is on calcium though. If it's a lot, then the almond butter would be suspect too. Can't say about the taste either.
I hope you feel better soon.
-------------------- Don't forget to laugh! And when you're going through hell, keep going!
Bitten 5/25/2009 in Perry County, Indiana. Diagnosed by LLMD 12/2/2009. Posts: 756 | From Inside the tunnel | Registered: Jan 2010
| IP: Logged |
I am not using Doxy. I take IM bicillin, Zith and Plaquenil.
I take about 5 epsom baths per week. Not sure how to time that 2 Hours away from meals without having my entire day consumed by Lyme.
IP: Logged |
Honored Contributor (25K+ posts)
Member # 12673
- If taken at the same time, or too close together, antibiotics will destroy probiotics and the friendly bacteria the good yogurts. -
Posts: 48021 | From Tree House | Registered: Jul 2007
| IP: Logged |
lymeboy, zith is brutal on the stomach and can cause diarrhea. Magnesium tho a great supplement can also cause diarrhea.
I would definitely call your LLMD. And it wouldn't hurt to get tested for c. diff. given the diarrhea. It can be very serious.
Are you taking s. boulardi? That probiotic (beneficial yeast actually) can help prevent c. diff and can be taken, from what I understand, with abx and other meds.
You also need to be on a high-potency probiotic...like theralac for example, but there are others.
Maybe you should try a dairy-free diet to see if that helps? Almond mild is a great alternative to use in cereal.
5 epsom salt baths per week while taking magnesium every day might also be contributing to your GI symptoms. The epsom salts contain magnesium and is absorbed through your skin.
-------------------- You gain strength, courage, and confidence by every experience in which you really stop to look fear in the face. You are able to say to yourself, 'I lived through this horror. I can take the next thing that comes along.'
---Eleanor Roosevelt Posts: 748 | From somewhere | Registered: May 2010
| IP: Logged |
I eat a very low amount of sugar.... the only sugar I get is through fruits and vegetables. No flour, no alchohol obviously.
I cannot afford those expensive, refrigerated probitics. I take PB8, along with nofat greek yogurt.
The dairy doesn't seem to be what is causing my problems. I have gotten attacks of diarrhea on days when I have had none as well.
Presently just frustrated at everything.
People say "detox" ok I try to detox, but that creates another issue. "eat this way, eat that way" - not sure if my dietary changes have helped me heal, since I feel as bad as I did 6 months ago, if not worse on the really bad days.
Im out of money, I cant try any more new things, and nothing so far has really created any visible progress from my eyes, though these severe herxes I have had spaced 4 weeks apart is a good sign from my Dr's side.
I am certainly not trying to offend all of you well meaning and well informed folks. I am grateful in fact for all of the good advice I have gotten from this board. But I just do not have the money to go out and buy a new product, particularly an expensive one. My days couldn't possibly be any more consumed with lyme. I literally have no more room for this disease. It has taken over completely. Why would my very expensive LLMD reccomend PB8, magnesium Glycenate, epsom baths, and a truckload of supps without telling me the right way to self administer? Or maybe he did and my shriveled brain just has no recollection of it. He does write everything down, and there is no spacing recommended.
I would rather be dead than live out my life like this.
IP: Logged |
Frequent Contributor (1K+ posts)
Member # 4622
Change your probiotics. Some PB8 contains FOS, and many people (myself included) cannot tolerate it. I know I couldn't take it - it did nothing for me.
Take your probiotics (2-3 capsules) the second you wake up.
Again at 3pm
And again at bedtime
If you don't want to switch brands, try the above dosing schedule and up the dosage to 2-3, 3x a day.
This schedule should give you plenty of time between your abx doses.
Atlernatively, you could try Theralac - since it's enterric coated, you can take it whenever since it does not break down in your stomach - waits till it hits your digestive tract. You also need to take only 1 a day. It may seem pricey, but since you only need 1 a day, it works out cheaper than taking others 3x3 a day.